Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 168, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2000, 7:49 AM CDT for Grant County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 12, 2000, 7:49 AM CDT (12:49 UTC)
- Expired
- Jul 12, 2000, 8:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grant County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:50 AM CDT | Hail 1 | Ulysses, KS | Hail covered the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
607 WUUS53 KDDC 121249 SVRDDC KSC067-121330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 749 AM CDT WED JUL 12 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRANT COUNTY IN SOUTHWEST KANSAS * UNTIL 830 AM CDT * AT 749 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRANT COUNTY...OR ABOUT 10 MILES SOUTH OF ULYSSES...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL AREAS IN SOUTHERN GRANT COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF QUARTERS. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3754 10143 3737 10148 3736 10111 3749 10108 $$ POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:24 AM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 12, 2:24 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 224 AM CDT WED JUL 12 2000 MAIN CHALLENGE THIS FORECAST CYCLE IS POPS AND TEMPS. VERY HIGH HUMIDITIES IN EASTERN CWA A SECONDARY CONCERN. 07Z SURFACE MAP ANALYSIS SHOWED VERY WEAK LOW PRESSURE CENTER NEAR MANHATTAN, WITH WEAK HIGH PRESSURE RIDGE ALONG LEE SLOPES OF ROCKIES. AN OUTFLOW BOUNDARY FROM EARLY CONVECTION IN PANHANDLE/SW KS TIP EVIDENT FROM SOUTHEAST COLORADO ARCHING SE TO EXTREME EASTERN EDGE OF TX PANHANDLE AN THEN BACK SW INTO SOUTHWEST PART OF TX PANHANDLE. THINK WITH TIME, THIS BOUNDARY LIKELY TO MOVE EAST AND SOME NORTHEASTWARD, AND WILL BE FOCUS FOR MORE CONVECTIVE INITIATION ACROSS PARTS OF S AND W CWA. 00Z MODEL COMPARISON SHOWED NGM AND ETA MUCH BETTER INITIALIZED THAN AVN. RUC WAS DEAD ON WITH LOCATION OF 500MB HEIGHT CENTER OVER NORTHERN TEXAS PANHANDLE. 12/00Z UPPER AIR ANALYSIS SHOWED +35C POCKET OF HOT AIR AT 850MB OVER WESTERN COLORADO, WITH NEUTRAL ADVECTION OF THIS WARM POCKET. HOWEVER, A SIMILAR WARM POCKET OF +16C AIR AT 700MB INDICATES A SLIGHT EASTWARD ADVECTION OF WARMEST AIR. THIS SHOULD HAVE DUEL EDGE SWORD AFFECT OF DESTABILIZING LOWER ATMOSPHERE TODAY AND ALSO PROVIDING MORE A CAP. CONVECTIVE TEMPS AROUND 95 SHOULD BE REACHED OVER MOST OF CWA BY LATE IN DAY. WITH AFOREMENTIONED BOUNDARY, AND OTHER LEFT OVER BOUNDARIES, WILL HAVE POPS EVERYWHERE EXCEPT NORTHEAST ZONES TODAY. FOR TONIGHT, WILL GO WITH HIGHEST POPS /50/ IN SOUTHWEST DUE TO VORT MAX CURRENTLY EVIDENT ON WATER VAPOR LOOP CROSSING NORTH THROUGH ARIZONA. WILL GO CLOSER TO FWC IN DDC/HYS AND P28 AREAS. FOR TEMPS, WILL GO WITH NEARER TO THE WARMER MAV/MEX TEMPS THAN FWC. FWC WAS 5 TO 7 DEGREES TOO COOL FOR YESTERDAY/S MAX TEMPS. EXTENDED DISCUSSION... GOING EXTENDED LOOKS ON TRACK SO NO CHANGES PLANNED AT THIS TIME. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 097/068 096/070 099 232 GCK 096/067 096/069 100 232 EHA 095/065 096/068 100 453 LBL 094/065 097/071 099 453 HYS 099/070 100/072 101 122 P28 099/073 098/075 101 322 .DDC...NONE. BURKhE/POAGE
In the hours before
Special weather statement, Jul 12, 4:13 AM CDT, 3 hours 36 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130500- HAZARDOUS WEATHER OUTLOOK...CORRECTED HEADLINE NATIONAL WEATHER SERVICE DODGE CITY KS 413 AM CDT WED JUL 12 2000 ...SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN EXTREME SOUTHWESTERN KANSAS... THERE IS JUST A SLIGHT POSSIBILITY OF A STRAY SEVERE STORM OR TWO AFTER 6 PM CDT TODAY, SOUTHWEST OF A LINE FROM LAKIN TO SUBLETTE TO MEADE. THE MAIN SEVERE THREAT WILL BE HAIL UP TO 1 INCH IN SIZE. THERE ARE PLENTY OF OUTFLOW BOUNDARIES STRETCHED ACROSS SOUTHWESTERN KANSAS, LEFTOVER FROM THUNDERSTORMS WHICH FORMED OVER THE AREA LATE TUESDAY. AS SURFACE CONDITIONS HEAT UP THIS AFTERNOON INTO THE 90S, WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG ANY OF THESE BOUNDARIES. THE OVERALL CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IS ONLY SLIGHT. HOWEVER, AT THIS TIME, THE AREA WITH THE MOST SEVERE POTENTIAL IS IN EXTREME SOUTHWESTERN KANSAS. FOR ADDITIONAL WEATHER INFORMATION, PLEASE VISIT OUR WEB SITE AT: HTTP://WWW.DODGECITY.NET/NWS/ BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 45 min |
| Jul 12, 9:02 AM CDT | Flash Flood Warning | DDC | Grant | 118 min |
| Jul 12, 6:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.